Heat, Colbert
- When
- August 12, 1:00 PM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 105 degrees.
Temperatures climbed into the middle 90s with dew points in the lower 70s. This produced heat index values around 105 degrees during the mid afternoon hours in northwest Alabama.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Temperatures climbed into the middle 90s with dew points in the lower 70s. This produced heat index values around 105 degrees during the mid afternoon hours in northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 12, 11:04 AM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1204 PM CDT Mon Aug 12 2019 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1021 AM CDT Mon Aug 12 2019 Upper ridging will build into the region today, with light southerly flow at the surface. Given mostly clear skies and the height rises, temps are expected to soar through the day. Current temps in the mid to upper 80s will top out in the mid 90s by this afternoon. A few spots may break into the upper 90s, especially across our western counties. Dewpoints are expected to mix slightly, bottoming out in the mid 60s. This will help keep heat index values from warming too high, but there will still be enough areas reaching 105 to keep the Heat Advisory going this afternoon. The previous forecast remains on track so no major changes were necessary. .SHORT TERM...(Tonight through Wednesday) Issued at 357 AM CDT Mon Aug 12 2019 Guidance continues to show a weak front developing overnight tonight into Tuesday morning stretching from the Ohio Valley southwest into eastern Oklahoma. Low level moisture advection ahead of this front should only allow lows to drop into the mid 70s. Expect more significant low level moisture advection during the day on Tuesday, as this weak front axis sags southeast towards northern Alabama. There will be some mixing of drier air to the surface based on model forecast soundings in the afternoon. So lowered dewpoints from previous forecast package to between 69 and 75 degrees Tuesday afternoon. Cloud cover should increase, but maybe not until around 3 or 4 PM, after maximum daytime heating has been realized. With 925 mb temperatures progged to be between 26 and 29 degrees and the upper ridge still firmly over the area, kept highs in the 94 to 97 degree range. This looks to create very hazardous heat index values up to 110 degrees. However, 110 or higher heat index values do not look widespread enough to warrant a excessive heat warning. Therefore, have extended the heat advisory through 6 PM CDT on Tuesday. Enough convergence is show in models to warrant a 20 POP after 1 PM and scattered convection developing north of the TN river after 4 PM. With bulk shear between 20 and 30 knots and CAPE values forecast to be over 3500 J/KG, some of these could be strong to marginally severe producing wind gusts of 50 to 60 mph and locally heavy rainfall. There is low confidence in this severe threat during the afternoon hours, given some guidance does not more the forcing as far south as even southern middle TN by the late afternoon hours. Shower and thunderstorm chances increase significantly Tuesday night, as the front pushes into the area. Again bulk shear between 25 and 30 knots is shown in most models. However, CAPE does decrease to between 1500 and 3000 J/KG in most guidance. Strong to marginally severe thunderstorm activity could linger into Tuesday night as a result. Main threats again look to be gusty winds 50 to 60 mph and locally heavy rainfall with strongest thunderstorms. One more warm night is expected with lows in the mid 70s with pooling of high dewpoints along the front. During the day on Wednesday, the front should shift southeast into central or southern Alabama. Most guidance continues to show scattered showers and thunderstorms developing near and north of the boundary into the area. Kept isolated to scattered activity in the forecast as a result, before pushing southeast of the area late Wednesday evening. cloud cover and precipitation should keep highs cooler in the upper 80s to lower 90s. Much drier air will move into the region Wednesday night behind this front. .LONG TERM...(Thursday through Sunday) Issued at 357 AM CDT Mon Aug 12 2019 The extended forecast is rather benign in nature with a drier and stable airmass infiltrating the TN valley through most of the period. The ECMWF is more amplified with the upper ridge through the TN and OH valleys. But overall, the differences are minimal and lead to a mainly dry forecast with near seasonable temperatures. Highs should reach the u80s-l90s each day. Lows on Friday morning could dip into the l60s in a few spots of northeast AL and southern TN. Then u60s-l70s && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1155 AM CDT Mon Aug 12 2019 VFR conds will prevail thru the TAF period at both KHSV/KMSL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 6 PM CDT Tuesday for ALZ001>008-016. TN...Heat Advisory until 6 PM CDT Tuesday for TNZ096. && NEAR TERM...73 SHORT TERM...KTW LONG TERM...17 AVIATION...12 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 430 AM CDT Mon Aug 12 2019 ALZ001>010-016-TNZ076-096-097-130000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 430 AM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Patchy dense fog is possible through 8 AM before dissipating. Dangerous heat is expected today, with temperatures reaching the middle to upper 90s. Combined with very humid conditions, this will result in Heat Index values up to 107 degrees. A Heat Advisory remains in effect through 6 PM today west of Fayetteville, Huntsville, and Guntersville. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Dangerously hot conditions will continue overnight and into Tuesday. Temperatures reaching the middle to upper 90s combined with very humid conditions will produce Heat Index values of 103 to 110 degrees on Tuesday. Therefore the Heat Advisory has been extended through 6 PM CDT on Tuesday west of Fayetteville, Huntsville, and Guntersville. Isolated to scattered thunderstorms will be possible late Tuesday afternoon, mainly north of the Tennessee River. This activity should become more widespread Tuesday evening and move southward across area overnight. The strongest storms will be capable of producing damaging winds up to 60 mph and large hail. Isolated to scattered showers and thunderstorms are expected to linger into Wednesday before dry weather returns to the forecast Wednesday night. Some of these storms could produce heavy downpours and gusty winds. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 20
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
The heat index reached 105 degrees.
The heat index reached 105 degrees.
The heat index reached 105 degrees.
The heat index reached 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835574, 835575, 835576, 835577.